MEDICATION SAFETY ISSUES
Duplicate therapy issues: This product contains acetaminophen, which may be a component of other combination products. Do not exceed the maximum recommended daily dose of acetaminophen.
Health Canada: Labeling Changes for OTC Cough and Cold Preparations – December, 2008
Health Canada has issued an advisory to Canadian consumers regarding upcoming labeling changes for the use of over-the-counter (OTC) cough and cold medicines in children. Specific labeling changes as well as other important information may be found at http://www.hc-sc.gc.ca/ahc-asc/media/advisories-avis/_2008/2008_184-eng.php.
Manufacturers Voluntarily Change Pediatric OTC Product Labeling – October 7, 2008
Leading manufacturers of over-the-counter (OTC) pediatric cough and cold products, in consultation with the Food and Drug Administration (FDA), have announced that they are voluntarily transitioning product labeling as it relates to children <4 years of age. The decision to change the labeling followed a meeting on October 2, 2008, conducted by the FDA to gather additional information related to the use of these products in children. The safety of the ingredients in these products was not in question. It was found that dosing errors and accidental ingestions were the leading cause of rare adverse events in children. The new product labeling will state "Do not use in children under four years of age." In addition, products with certain antihistamines will warn parents not to use these products to sedate or make a child sleepy. Labeling of adult products will not change. New product labels will be introduced during the 2008-2009 cough and cold season and some products will have the updated labeling by mid-October. Products with the old labeling will not be removed from the market. Prescription products are not affected. It is important to note that these medications have not been shown to be unsafe when used correctly. Pharmacists may continue to see health care practitioners recommending these agents for use in pediatric patients, and should help to ensure that they are being used safely and at appropriate dosages. Parents should be advised that OTC cough and cold products are safe and effective when used as directed, but that they should not be used in children <4 years of age unless instructed to do so by their healthcare provider. Counseling tips from the Consumer Healthcare Products Association (CHPA) also include: Always follow dosing instructions exactly and use measuring devices provided with the medicine. Never give 2 medicines at the same time that contain the same active ingredient. Do not give a medicine intended for use in adults to a child.
Histamine H1 Antagonist
Histamine H1 Antagonist, First Generation
DOSING: ADULTS — Relief of cold, allergy, and sinus symptoms: Oral: Product labeling:
Drinex: 1 tablet 3-4 times/day (maximum: 4 tablets/24 hours); do not take for >7 days
Relief-SF®: 1-2 caplets every 6 hours (maximum: 8 caplets/24 hours)
Relief of cold, allergy, and sinus symptoms: Oral: Children ≥ 12 years of age: Refer to adult dosing.
DOSING: ELDERLY — Refer to adult dosing.
DOSING: HEPATIC IMPAIRMENT — Use with caution. Limited, low-dose therapy usually well tolerated in hepatic disease/cirrhosis; however, cases of hepatotoxicity at daily acetaminophen dosages <4 g/day have been reported. Avoid chronic use in hepatic impairment.
DOSAGE FORMS — Excipient information presented when available (limited, particularly for generics); consult specific product labeling.
Caplet: Acetaminophen 325 mg, chlorpheniramine maleate 2 mg, and pseudoephedrine hydrochloride 30 mg
Relief-SF®: Acetaminophen 500 mg, chlorpheniramine maleate 2 mg, and pseudoephedrine hydrochloride 30 mg
Drinex: Acetaminophen 650 mg, chlorpheniramine maleate 4 mg, and pseudoephedrine hydrochloride 60 mg
DOSAGE FORMS: CONCISE
Caplet: Acetaminophen 325 mg, chlorpheniramine 2 mg, and pseudoephedrine 30 mg
Relief-SF®: Acetaminophen 500 mg, chlorpheniramine 2 mg, and pseudoephedrine 30 mg
Drinex [OTC]: Acetaminophen 650 mg, chlorpheniramine 4 mg, and pseudoephedrine 60 mg
GENERIC EQUIVALENT AVAILABLE — No
USE — Temporary relief of cold, allergy, or sinus symptoms
ADVERSE REACTIONS SIGNIFICANT — See individual agents.
CONTRAINDICATIONS — Use of MAO inhibitors within 14 days; concurrent use with other products containing acetaminophen
WARNINGS / PRECAUTIONS
Concerns related to adverse effects: CNS depression: May cause CNS depression which may impair physical or mental abilities; patients must be cautioned about performing tasks which require metal alertness (eg, operating machinery or driving).
Disease-related concerns: Ethanol use: Use with caution in patients with alcoholic liver disease; consuming ≥ 3 alcoholic drinks/day may increase the risk of liver damage. Hepatic impairment: Use caution in patients with hepatic impairment; acetaminophen may cause severe hepatic toxicity with acute overdose.
Concurrent drug therapy issues: Sedatives: Effects may be potentiated when used with other sedative drugs or ethanol.
Special populations: Elderly: Use with caution in the elderly; more likely to experience adverse reactions to sympathomimetics. Pediatrics: Use with caution in children; may cause excitability. Do not exceed pediatric dosing recommendations. If no recommendations for patient’s age exist on OTC labeling, the product should not be administered without the guidance of a physician.
Other warnings/precautions: Dosage limit: Limit acetaminophen dose to <4>7 days in adults (>5 days in children) during use, consult a physician. If redness, swelling, or rash occurs, or if fever worsens or persists >3 days during therapy, consult healthcare provider. If sore throat is severe, accompanied by fever, nausea/vomiting, headache, swelling or rash, or lasts >2 days, discontinue use and consult healthcare provider.
METABOLISM / TRANSPORT EFFECTS
Acetaminophen: Substrate (minor) of CYP1A2, 2A6, 2C9, 2D6, 2E1, 3A4; Inhibits CYP3A4 (weak)
Chlorpheniramine: Substrate of CYP2D6 (minor), 3A4 (major); Inhibits CYP2D6 (weak)
Acetylcholinesterase Inhibitors (Central): Anticholinergics m
ay diminish the therapeutic effect of Acetylcholinesterase Inhibitors (Central). Acetylcholinesterase Inhibitors (Central) may diminish the therapeutic effect of Anticholinergics. If the anticholinergic action is a side effect of the agent, the result may be beneficial. Risk C: Monitor therapy
Alcohol (Ethyl): CNS Depressants may enhance the CNS depressant effect of Alcohol (Ethyl). Risk C: Monitor therapy
Amphetamines: May diminish the sedative effect of Antihistamines. Risk C: Monitor therapy
Antacids: May decrease the excretion of Alpha-/Beta-Agonists. Exceptions: Aluminum Hydroxide. Risk C: Monitor therapy
Anticholinergics: May enhance the adverse/toxic effect of other Anticholinergics. Exceptions: Paliperidone. Risk C: Monitor therapy
Anticonvulsants (Hydantoin): May increase the metabolism of Acetaminophen. This may 1) diminish the effect of acetaminophen; and 2) increase the risk of liver damage. Risk C: Monitor therapy
Atomoxetine: May enhance the hypertensive effect of Sympathomimetics. Atomoxetine may enhance the tachycardic effect of Sympathomimetics. Risk C: Monitor therapy
Barbiturates: May increase the metabolism of Acetaminophen. This may 1) diminish the effect of acetaminophen; and 2) increase the risk of liver damage. Risk C: Monitor therapy
Betahistine: Antihistamines may diminish the therapeutic effect of Betahistine. Risk C: Monitor therapy
Bromocriptine: Alpha-/Beta-Agonists may enhance the adverse/toxic effect of Bromocriptine. Including increased blood pressure, ventricular arrhythmias, and seizure. Risk C: Monitor therapy
Cannabinoids: May enhance the tachycardic effect of Sympathomimetics. Risk C: Monitor therapy
CarBAMazepine: May increase the metabolism of Acetaminophen. This may 1) diminish the effect of acetaminophen; and 2) increase the risk of liver damage. Risk C: Monitor therapy
Carbonic Anhydrase Inhibitors: May decrease the excretion of Alpha-/Beta-Agonists. Exceptions: Brinzolamide; Dorzolamide. Risk C: Monitor therapy
Cholestyramine Resin: May decrease the absorption of Acetaminophen. Effect is minimal if cholestyramine is administered 1 hour after acetaminophen. Risk D: Consider therapy modification
CNS Depressants: May enhance the adverse/toxic effect of other CNS Depressants. Risk C: Monitor therapy
CYP3A4 Inhibitors (Moderate): May decrease the metabolism of CYP3A4 Substrates. Risk C: Monitor therapy
CYP3A4 Inhibitors (Strong): May decrease the metabolism of CYP3A4 Substrates. Risk D: Consider therapy modification
Dasatinib: May increase the serum concentration of CYP3A4 Substrates. Risk C: Monitor therapy
Imatinib: May increase the serum concentration of Acetaminophen. Risk D: Consider therapy modification
Iobenguane I 123: Sympathomimetics may diminish the therapeutic effect of Iobenguane I 123. Risk X: Avoid combination
Isoniazid: May enhance the adverse/toxic effect of Acetaminophen. Risk C: Monitor therapy
MAO Inhibitors: May enhance the hypertensive effect of Alpha-/Beta-Agonists (Indirect-Acting). Risk X: Avoid combination
Peginterferon Alfa-2b: May decrease the serum concentration of CYP2D6 Substrates. Risk C: Monitor therapy
Pramlintide: May enhance the anticholinergic effect of Anticholinergics. These effects are specific to the GI tract. Risk D: Consider therapy modification
Serotonin/Norepinephrine Reuptake Inhibitors: May enhance the tachycardic effect of Alpha-/Beta-Agonists. Serotonin/Norepinephrine Reuptake Inhibitors may enhance the vasopressor effect of Alpha-/Beta-Agonists. Risk D: Consider therapy modification
Spironolactone: May diminish the vasoconstricting effect of Alpha-/Beta-Agonists. Risk C: Monitor therapy
Sympathomimetics: May enhance the adverse/toxic effect of other Sympathomimetics. Risk C: Monitor therapy
Vitamin K Antagonists (eg, warfarin): Acetaminophen may enhance the anticoagulant effect of Vitamin K Antagonists. Most likely with daily acetaminophen doses >1.3 g for >1 week. Risk C: Monitor therapy
ETHANOL / NUTRITION / HERB INTERACTIONS — Ethanol: Excessive intake of ethanol may increase the risk of acetaminophen-induced hepatotoxicity. Avoid ethanol or limit to <3 drinks/day. INTERNATIONAL BRAND NAMES — Coldrex Night (NZ); Panadol Allergy Sinus (AU); Sinumax Allergy Sinus (ZA) PHARMACODYNAMICS / KINETICS — See individual agents.